Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 67, NWS Norman, OK

May 23, 20154 counties in Texas

NWS Norman, OK issued this flash flood warning at May 23, 2015, 8:57 PM CDT for 4 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2015, 8:57 PM CDT (01:57 UTC)
Expired
May 24, 2015, 3:00 AM CDT
In force
6 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Baylor County, TX, Foard County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 54 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WGUS54 KOUN 240157
FFWOUN
TXC023-155-275-487-240800-
/O.NEW.KOUN.FF.W.0067.150524T0157Z-150524T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT SAT MAY 23 2015

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BAYLOR COUNTY IN NORTHERN TEXAS...
  EASTERN KNOX COUNTY IN NORTHERN TEXAS...
  WILBARGER COUNTY IN NORTHERN TEXAS...
  SOUTHEASTERN FOARD COUNTY IN NORTHERN TEXAS...

* UNTIL 300 AM CDT SUNDAY
    
* AT 855 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS 
  PRODUCING HEAVY RAIN FROM VERNON...TO LOCKETT...TO...SEYMOUR. THIS 
  LINE OF THUNDERSTORMS HAS HAD A HISTORY OF PRODUCING ONE TO TWO 
  INCHES OF RAIN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  VERNON...SEYMOUR...GOREE...GRAYBACK...HARROLD...RED SPRINGS...
  LOCKETT...FARGO...LAKE KEMP...MABELLE...LAKE DIVERSION...
  WESTOVER...OKLAUNION AND BOMARTON.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3341 9950 3385 9961 3430 9930 3435 9923
      3434 9921 3421 9919 3421 9895 3340 9895

$$

MAHALE
1 follow-up statement
648 
WGUS74 KOUN 240600
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
100 AM CDT SUN MAY 24 2015

TXC023-155-275-487-240603-
/O.CAN.KOUN.FF.W.0067.000000T0000Z-150524T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYLOR TX-KNOX TX-WILBARGER TX-FOARD TX-
100 AM CDT SUN MAY 24 2015

...THE FLASH FLOOD WARNING FOR BAYLOR...EASTERN KNOX...WILBARGER AND
SOUTHEASTERN FOARD COUNTIES IS CANCELLED...

THE THREAT FOR FLASH FLOODING HAS LESSENED... BUT AN AREAL FLOOD 
WARNING WILL REMAIN IN EFFECT FOR THE AREA DUE TO CONTINUE FLOODING 
ON AREA WATERWAYS AND NUMEROUS FLOOD PRONE ROADWAYS.

LAT...LON 3341 9950 3385 9961 3430 9930 3435 9923
      3434 9921 3421 9919 3421 9895 3340 9895

$$

KURTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 23, 8:36 PM CDT, 21 minutes earlier.

Area forecast discussion, May 23, 8:36 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT SAT MAY 23 2015

.UPDATE...
QUICK UPDATE TO EVOLVING HEAVY RAIN...

&&

.DISCUSSION...
IN SHORT... THE FRONTAL BOUNDARY HAS STALLED OUT DUE TO THE WARM
SECTOR CONVECTION AHEAD OF THE FRONT COLLIDING WITH THE
DEVELOPMENT ALONG THE FRONT EARLIER THIS EVENING. IN RESPONSE...
HEAVY RAINFALL WILL CONTINUE TO EVOLVE FROM EAST CENTRAL OK TO THE
OKC METRO... BACK TO SWRN OK AND INTO NRN TX THROUGH THIS EVENING.
LIFE THREATENING FLOODING IS ALREADY OCCURRING AND THIS
ADDITIONAL HEAVY RAINFALL WILL ONLY EXACERBATE THE SITUATION. IT
IS IMPERATIVE THAT YOU DO NOT DRIVE INTO FLOODED ROADWAYS OR TRY
TO WALK OR PLAY IN FLOOD WATERS. THIS IS A DANGEROUS SITUATION...
PLEASE HEED ALL FLOOD WARNINGS AND INSTRUCTIONS FROM LOCAL
OFFICIALS AND LAW ENFORCEMENT.

JTK

&&

.PREV DISCUSSION... /ISSUED 628 PM CDT SAT MAY 23 2015/

AVIATION...24/00Z TAF ISSUANCE...
ACTIVE AVIATION PERIOD FOR THIS EVENING... OVERNIGHT AND THROUGH
SUNDAY. A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
CENTRAL OKLAHOMA THROUGH THE FIRST HALF OF THE TAF PERIOD... WITH
IFR CONDITIONS PERSISTING FOR MOST OF THE NIGHT INTO SUNDAY. RAIN
WILL GRADUALLY END FROM WEST TO EAST THROUGH SUNDAY MORNING... BUT
CHANCES REMAIN HIGH THROUGH THE END OF THE PERIOD.

JTK

PREV DISCUSSION... /ISSUED 236 PM CDT SAT MAY 23 2015/

DISCUSSION...
DANGEROUS SITUATION SETTING UP ACROSS PARTS OF OKLAHOMA AND NORTH
TEXAS AS ROUNDS OF VERY HEAVY RAINFALL ARE EXPECTED TO CONTINUE
TONIGHT/SUNDAY. MANY RIVERS ARE IN FLOOD AND ADDITIONAL TORRENTIAL
RAINFALL AND RAINFALL RATES OF IN EXCESS OF 2 INCHES AN HOUR WILL
CONTINUE TO EXACERBATE THE SITUATION. PLEASE BE CAREFUL. WILL CONT
WITH FLASH FLOOD WATCH THROUGH 12Z MONDAY.

THERE IS ALSO A THREAT OF SEVERE WEATHER... MAINLY ACROSS
SOUTHERN OKLAHOMA AND NORTH TEXAS THIS AFTN AND EVENING. LOW AND
DEEP LAYER SHEAR... HOWEVER INSTABILITY REMAINS RATHER LIMITED
OUTSIDE OF FAR SOUTHERN SECTIONS OF THE AREA.

PATTERN REMAINS RATHER ACTIVE AS ANOTHER UPPER DISTURBANCE WILL
KEEP A CHANCE OF STORMS AND POSSIBLY SOME SEVERE STORMS IN THE
FORECAST INTO THE DAY ON MONDAY. RAIN CHANCES THEN DECREASE FOR A
COUPLE OF DAYS... HOWEVER THEY DO REMAIN. HIGHER RAIN CHANCES
RETURN BY LATE IN THE WEEK AS YET ANOTHER UPPER SHORTWAVE
APPROACHES BY THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  72  62  80 / 100  90  20  30
HOBART OK         62  75  58  81 / 100  50  20  30
WICHITA FALLS TX  65  77  62  81 / 100  80  20  40
GAGE OK           59  76  56  82 /  40  30  20  20
PONCA CITY OK     61  73  61  81 / 100  80  30  20
DURANT OK         68  73  65  79 / 100 100  60  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR OKZ004>048-050>052.

TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR TXZ083>090.

&&
Hazardous weather outlook, May 23, 6:51 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SAT MAY 23 2015

OKZ004>048-050>052-TXZ083>090-250000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
651 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

.FLOODING...
WIDESPREAD FLOODING IS OCCURRING ACROSS MUCH OF WESTERN...
CENTRAL AND SOUTHERN OKLAHOMA AND NORTHERN TEXAS. THE FLOOD THREAT
WILL CONTINUE TO BE EXACERBATED WHERE EVER HEAVY RAIN OCCURS...
AND AREA RIVERS AND STREAMS WILL SEE RISES AND ADDITIONAL
FLOODING. THIS IS A LIFE THREATENING FLOOD SITUATION. DEADLY FLASH
FLOODING IS LIKELY... WHEN ENCOUNTERING FLOODED ROADS... TURN
AROUND DONT DROWN.

.THUNDERSTORMS...
THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
THE SLIGHT RISK IS GENERALLY SOUTHEAST OF A LINE FROM SAYRE TO
WATONGA TO ENID TO PERRY... AND WEST OF A LINE FROM HOLDENVILLE TO
LAKE TEXOMA. THE SLIGHT RISK INCLUDES ALL OF WESTERN NORTH TEXAS.
A MARGINAL RISK COVERS MOST OF THE REST OF OKLAHOMA. THERE IS A
MEDIUM THREAT FOR TORNADOES... AS LOW STORM BASES... DECENT MOIST
AIR AND SHEAR WILL SUPPORT TORNADO DEVELOPMENT WITH THE STRONGEST
STORMS THROUGH THIS EVENING. HAIL UP TO HALF DOLLAR SIZE AND WIND
GUSTS UP TO 70 MPH ARE ALSO POSSIBLE.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
CENTRAL AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS...SHOULD
STAY PREPARED FOR FLOODING AND/OR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.FLOODING...
HEAVY RAIN IS EXPECTED TO CONTINUE INTO SUNDAY...AND POSSIBLY
MONDAY. CONTINUED FLOODING IS LIKELY.

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON SUNDAY AND
MONDAY. THUNDERSTORMS REMAIN IN THE FORECAST THROUGH AT LEAST
FRIDAY. SEVERE STORMS ARE UNLIKELY AFTER MONDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ

In the hours before

Local storm report, May 23, 8:27 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLOOD            5 S BENJAMIN            33.51N 99.79W
05/23/2015                   KNOX               TX   TRAINED SPOTTER

            RUNNING WATER OVER ROADWAY ABOUT 4 INCHES DEEP.

&&

MDAY
Local storm report, May 23, 8:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      OKLAHOMA CITY           35.47N 97.51W
05/23/2015                   OKLAHOMA           OK   EMERGENCY MNGR

            LOTS OF HIGH WATER AND STREET FLOODING CALLS. OCFD HAS
            HANDLED 48 WATER ASSIST CALLS. SEVERAL HOMES HAVE CALLED
            911 TO REPORT HOMES FLOODED.

&&

MDAY
Local storm report, May 23, 8:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
837 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     FLASH FLOOD      NEWCASTLE               35.25N 97.60W
05/23/2015                   MCCLAIN            OK   EMERGENCY MNGR

            ROCKWELL BETWEEN NW 24TH AND HIGHWAY 37 CLOSED DUE TO
            FLOODING.

&&

MDAY
Local storm report, May 23, 8:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FLASH FLOOD      SHAWNEE                 35.34N 96.92W
05/23/2015                   POTTAWATOMIE       OK   NWS EMPLOYEE

            WATER UP TO 2 FEET DEEP AND SEVERAL STALLED CARS ALONG
            SEVERAL ROADS IN SHAWNEE.

&&

JTK
Local storm report, May 23, 8:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
851 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      2 N AGAWAM              34.90N 97.95W
05/23/2015                   GRADY              OK   TRAINED SPOTTER

            SPOTTER REPORTS FLOODING ON HWY 81.

&&

JTK
Local storm report, May 23, 8:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      QUANAH                  34.30N 99.74W
05/23/2015                   HARDEMAN           TX   BROADCAST MEDIA

            TXDOT REPORTING WATER IN DRIVING LANE ON US 287 AS WELL
            AS MANY FARM TO MARKET ROADS IN HARDEMAN COUNTY.

&&

MDAY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:26 PM CDTFlash Flood WarningOUNFoard, Hardeman, Wilbarger6 hr
May 23, 8:28 PM CDTFlash Flood WarningOUNKnox3 hr
May 23, 11:19 PM CDTAreal Flood WarningOUNFoard, Knox6 hr
May 24, 12:51 AM CDTAreal Flood WarningOUNArcher, Baylor, Foard, Hardeman, Knox, Wichita and 1 more4 hr
May 24, 12:58 AM CDTAreal Flood WarningOUNHardeman, Wichita, Wilbarger13 hr
May 24, 9:11 AM CDTRiver Flood WarningOUNWilbarger10 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.